Wisconsin, 2007Flash Flood and Heavy Rain in Wisconsin, August 5, 2007
August 5, 2007 · NWS MKX · 4 events in 4 counties and zones
Training of thunderstorms moving east/southeast through south-central and southeast Wisconsin overnight, resulted in isolated flash floods in the vicinity of Barvenveld, and some minor urban and small stream flooding elsewhere in Sauk, Dane, Rock, Green, and Lafayette counties. The rain that fell in this episode nearly saturated the ground in these counties, and set the stage for future flash…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $90,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Training of thunderstorms moving east/southeast through south-central and southeast Wisconsin overnight, resulted in isolated flash floods in the vicinity of Barvenveld, and some minor urban and small stream flooding elsewhere in Sauk, Dane, Rock, Green, and Lafayette counties. The rain that fell in this episode nearly saturated the ground in these counties, and set the stage for future flash flooding during the periods of August 18-19, and August 22nd. A rainfall graphic is attached to the Iowa County flash flood event for August 18-19th event in Iowa County. Synoptically, a stalled surface front extended from central Iowa to northern Illinois. Mid-level warm-air advection over the front set up a thunderstorm initiation zone that extended from southern Minnesota to south-central Wisconsin. Refer to the August 18-19, and 22nd flash flood events for related information.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 4, 12:55 PM CST, 11 hours 5 minutes earlier.
Area forecast discussion, Aug 4, 12:55 PM CST, 11 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
155 PM CDT SAT AUG 4 2007
.DISCUSSION...FCST FOCUS ON HEAVY RAIN POTENTIAL IN VERY STRONG WARM
AIR ADVECTION EVENT TONIGHT.
WATER VAPOR AND UPPER AIR ANALYSIS SHOW RIDGING ACROSS THE SRN
HALF OF THE COUNTRY...BUCKLING IN THE WEST AS A TROF MOVES ACROSS
SW CANADA AND NW U.S. WATER VAPOR IMAGERY SHOWS A NICE SUBTROPICAL
FEED ORIGINATING IN BAJA STRETCHING INTO THE CENTRAL PLAINS AND INTO
THE MID MISSISSIPPI VALLEY. WELL DEFINED CONVECTIVELY ENHANCED S/W
MOVING THROUGH THE REGION ATTM WITH LARGE PERSISTENT PCPN SHEILD
MAKING SLOW BUT STEADY PROGRESS EAST. THE AIRMASS ACROSS THE ERN
CWA WAS QUITE DRY ALOFT...ESPECIALLY H8-H7...WITH HIGH PRESSURE
OVER THE GREAT LAKES...IT IS TAKING TIME TO SATURATE THIS COLUMN.
UPSTREAM SETUP IS FAVORABLE FOR CONTINUED REGENERATION OF PCPN
THAT WILL MOVE ESE ACROSS THE CWA OVERNIGHT. H8 WARM FRONT
STRETCHES FROM SE SDKTA TO NRN IL WITH ASSOC SFC WMFNT DISPLACED A
LITTLE FARTHER SOUTH. SWRLY LLJ INCREASES TO NEAR 40 KNOTS
OVERNIGHT. AS A RESULT...THE MOISTURE FLUX CONVERGENCE INCREASES
AND FOCUSES OVER THE CWA TONIGHT AS H8 DWPNTS OF 14-17C FLOW INTO
THE AREA. FRONTOGENESIS ACROSS THE LWR PORTION OF THE ATMOSPHERE
IS STRONG FOR THIS TIME OF YEAR. AS FAR AS ANY SUPPORT IN THE MID
LEVELS...WATER VAPOR IMAGERY SUGGESTS THERE IS A WEAK S/W EJECTING
OUT OF CO/WRN NEB.
PRECIPITABLE WATER VALUES CLIMB TO NEARLY 2.2IN OVERNIGHT. SVR
THREAT LOOKS TO BE FOCUSED WEST OF THE CWA..CLOSER TO THE BETTER
LLV SHEAR AND INSTABILITY WITH THE SFC LOW AND WMFNT. THAT LOW
MOVES THROUGH HERE SUNDAY MORNING AND EXPECT THE ATMOSPHERE TO BE
WELL WORKED OVER BY THAT TIME...LIMITING ANY CHANCE FOR SEVERE. AM
CONCERNED ABOUT LINGERING MOISTURE AND HIGH CAPE FOR SUNDAY THAT
MAY RESULT IN SOME SHOWERS OR STORMS SUNDAY AFTERNOON BEFORE HIGH
PRESSURE TAKES OVER SUNDAY NIGHT.
NEXT ROUND OF STORMS MOST LIKELY ON TUESDAY AS ANOTHER LOW EJECTS
OUT OF THE CNTRL PLAINS. MODELS OFFERING DIFFERENT SOLUTIONS WITH
RESPECT TO THAT.
&&
.AVIATION...STILL PLENTY OF LOW LEVEL DRY AIR LINGERING. PCPN SHIELD
ACRS SC WI HOLDING ITS OWN AGAINST THE DRY LOW LEVELS. PCPN MOVG
ACRS SRN WI CERTAINLY HELPING WITH MOISTENING THINGS UP. IN FACT
RAPID LOWERING OF CIGS TO MVFR VCNTY KOVS AND KLNR AND SOME
INDICATION THAT THIS WILL CARRY RIGHT INTO KMSN YET THIS AFTN. WILL
HAVE TO WATCH THIS TREND. OVERALL EXPECT CIGS TO LOWER LATER TONIGHT
INTO SUNDAY MORNING AS ADDITIONAL CONVECTION IS EXPECTED. HOW LOW
TO GO AND FOR HOW LONG IS THE BIG QUESTION. GFS AND NGM MOS SHOW
PROLONGED MVFR CIGS..EVEN SOME IFR...AND GIVEN THE UPSTREAM
CONDITIONS...NOT OUT OF THE REALM. NAM MOS SHOWS VFR ALL THE WAY
THROUGH...HOWEVER NAM BUFFY HINTS AT MVFR CIGS FOR A BRIEF TIME WITH
PASSAGE OF CONVECTION. WITH WRM FNT LIKELY JUST SOUTH OF US AND
GIVEN THE WIDESPREAD MVFR AND POCKETS OF IRF TO OUR WEST...WOULD NOT
BE SURPRISED TO SEE A MORE PROLONGED PERIOD OF MVFR CIGS/VSBYS...PER THE
NGM AND GFS MOS.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 4, 6:45 PM CST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
745 PM CDT SAT AUG 4 2007
WIZ046-047-051-052-056>060-062>072-050945-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
745 PM CDT SAT AUG 4 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE LIKELY TONIGHT. THE THUNDERSTORMS ARE NOT EXPECTED
TO BECOME SEVERE. LOCALLY HEAVY RAINS DUE TO REPEATED ROUNDS OF
STORMS MAY LEAD TO PONDING OF WATER ON LOW ROADS AND IN URBAN AREAS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH THURSDAY.
HEAT INDEX READINGS ARE EXPECTED TO RANGE FROM 95 TO 99 MONDAY
AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION SHOULD NOT BE NEEDED.
LMZ643>646-665-050945-
SHEBOYGAN TO PORT WASHINGTON-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
NORTH POINT LIGHTHOUSE TO WIND POINT-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE-
745 PM CDT SAT AUG 4 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS TONIGHT...WITH THUNDERSTORMS
LIKELY SOUTH OF NORTH POINT LIGHT HOUSE. THE THUNDERSTORMS ARE NOT
EXPECTED TO BECOME SEVERE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH THURSDAY.
KAPELA
WWW.WEATHER.GOV/MKX
Heavy Rain, Dane
- When
- August 5, 12:00 AM CST to 4:00 AM CST
- Where
- Dane County, Blue Mounds to 3 mi S of Daleyville
- Property damage
- $20,000
- Reported by
- COOP Observer
- Coordinates
- 43.020, -89.830
Training thunderstorms moved east-southeast across southwestern Dane County and dumped heavy rains overnight into the pre-dawn hours of August 5th. Fortunatly the thunderstorms were spread out, otherwise this would have been a flash flood event. Some basement flooding was noted due to drain-backups and sump pump failures, and these homes sustained water damage to contents. Additionally, most small creeks or streams in southwestern Dane County reached bankfull or flood stage; although no problems or road closures were noted. Specific rainfall totals include 8 at a location about 2.5 miles north-northwest of Daleyville, 6.2 about 3 miles northeast of Daleyville, 5.5 at a spotter's home 1 mile east of Mount Horeb, 5.25 at a location 1 mile southwest of Montrose and 5.0 in Blue Mounds and 2 miles southwest of Verona. Refer to the Flash Flood event for Iowa County on August 5, 2007, for related details.
Heavy Rain, Green
- When
- August 5, 12:00 AM CST to 4:00 AM CST
- Where
- Green County, Belleville to Monticello
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 42.850, -89.530
Training thunderstorms moved east-southeast across northern Green County and dumped heavy rains overnight into the pre-dawn hours of August 5th. Although there wasn't a flash flood event, some basement flooding was noted due to drain-backups and sump pump failures. Consequently some basement contents sustained water damage. Additionally, most small creeks or streams in northern Green County reached bankfull or flood stage; although no problems or road closures were noted. Specific rainfall totals include 5.82 at a COCORAHS site about 2 miles east-southeast of Belleville, and 5.15 at a location 3 miles north of Monticello. Refer to the Flash Flood event for Iowa County on August 5, 2007, for related details.
Heavy Rain, Rock
- When
- August 5, 12:00 AM CST to 4:00 AM CST
- Where
- Rock County, Evansville to 4.9 mi SE of Clinton
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 42.780, -89.300
Training thunderstorms moved east-southeast across portions of Rock County and dumped heavy rains overnight into the pre-dawn hours of August 5th. Although there wasn't a flash flood event, some basement flooding was noted due to drain-backups and sump pump failures. Consequently some basement contents sustained water damage. Additionally, many small creeks or streams in Rock County reached bankfull or flood stage; although no problems or road closures were noted. Specific rainfall totals include 5.45 at a spotter's location 4.9 miles southeast of Janesville, 4.5 in Evansville, 4.22 at a co-op site in Afton, 3.72 at a co-op site in Clinton, and 3.45 in Milton. Refer to the Flash Flood event for Iowa County on August 5, 2007, for related details.
Flash Flood, Iowa
- When
- August 5, 2:00 AM CST to 4:00 AM CST
- Where
- Iowa County, 2 mi S of Arena to 2.5 mi SSE of Barneveld
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 43.141, -89.920
Overnight rainfalls of 5 to over 10 inches in the Arena to Barneveld to Hollendale vicinity resulted in a low-end flash flood. One significant mudslide occurred on CTH K about 2 miles northeast of Barneveld, and a second mudslide on CTH K about 2.5 miles south fo Barneveld. Soil erosion also occurred between Barneveld and about 4 miles northwest of Barneveld. CTH K was reduced to only 1-lane traffic where the two mudslides occurred (mud and trees), and large front-end loaders were needed to clear the road. Several homes had water in basements in and around Barneveld for the first time ever. A farmer 2 miles west of Barneveld measured at least 10 inches of rain (he had to empty a 5-inch raingage twice and missed some rain). A portion of Amacher Hollow Road in the rural portion of Area Township washed out when culverts filled up around Mill Creek. Water depths on that road reached 3 to 5 feet. Mill Creek also flowed over the bridge on Coon Rock Road near Demby Road. Additionally, most rivers and streams in the eastern third of Iowa County reached bankfull or flood stage for at least a few hours overight. The Wastewater Treatment Plant in Barneveld measured 9.75 inches. Other overnight rainfall amounts include 8.98 at a UW-Madison research site on the upper East Branch Pecatonica River about 2.4 miles south-southeast of Barneveld, 8.13 about 1 mile northeast of Ridgeway, 6.92 about 4 miles north of Hollendale, 6 in Hollendale, and 3.61 about 4 miles north of Dodgeville.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Tennessee, August 5 to 25, 200714 deaths · 188 injured · 20 events
- Heat in Kentucky, August 5 to 9, 200745 injured · 22 events
- Heat in Mississippi, August 5 to 16, 20071 death · 48 events
- Excessive Heat in Mississippi, August 5 to 25, 20071 death · 22 events
- Damaging Wind and Lightning Strikes in Georgia, August 5, 2007$507,000 · 52 kt wind · 4 events
- Tornadoes in Ohio, August 5, 2007$135,000 · EF0 · 2 events
- Heat in Arkansas, August 5 to 25, 20075 injured · 12 events
- Hail and Damaging Winds in South Dakota, August 5, 2007$50,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Nebraska, August 5, 2007$37,000 · 2.75 in hail · 12 events
- Damaging Wind in South Carolina, August 5, 2007$50,000 · 61 kt wind · 1 event
- Damaging Wind in Wyoming, August 5, 2007$50,000 · 56 kt wind · 1 event
- Tornado and Flood in Illinois, August 5, 2007$40,000 · EF0 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55891, 55895, 55896, 55857.